Kentucky, 2016

Flood and Damaging Wind in Kentucky, August 3, 2016

August 3, 2016 · NWS PAH · 2 events in 1 county or zone

Clusters of thunderstorms occurred near a weak stationary front that extended from central Missouri southeast across the southern tip of Illinois and western Kentucky. The storms were disorganized due to weak winds aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms occurred near a weak stationary front that extended from central Missouri southeast across the southern tip of Illinois and western Kentucky. The storms were disorganized due to weak winds aloft. However, locally heavy rain and an isolated pulse of damaging winds accompanied the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 11:11 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 3, 11:11 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1211 PM CDT WED AUG 3 2016

.UPDATE...
Issued at 1211 PM CDT Wed Aug 3 2016

Aviation update.

&&

.SHORT TERM...(Today through Friday night)
Issued at 305 AM CDT Wed Aug 3 2016

Once again this morning, the main concern for today is another
convective system over Missouri. This system is relatively weak
and disorganized compared to the past couple mornings. The high-
resolution models did poorly with the complex yesterday morning,
and they are probably not too skilled with this one either.
Similar to yesterday, the nam/hrrr aggressively bring the mcs
east-southeast across our region during the morning. The system is
already becoming outflow dominated, and the hourly hrrr runs have
started to indicated a more rapid weakening trend. Therefore, this
system is not expected to have a major direct impact on our
region.

Unlike yesterday, all model guidance is in good agreement that
large-scale forcing will strengthen across our region today as a
500 mb shortwave moves southeast from the Iowa/northern Missouri
area. The 00z nam even closes off a weak 500 mb low over the
Lower Ohio Valley by this evening. As a result, model qpf and pops
are considerably higher today than previous model runs. Given the
abundant moisture and apparent increase in forcing, the forecast
will follow model trends. Pops will be raised to around 50
percent. Heavy rainfall is again a concern and will be mentioned
in the hwo. Temps will be lowered to account for the increase in
clouds and precip.

The 500 mb shortwave is forecast to slow down or stall over the
Ohio Valley tonight and Thursday. There is good agreement among
the models, most of which indicate qpf over western Kentucky
through the night and into Thursday. Pops will be raised
accordingly. Again, the increase in clouds and precip warrants
lowering high temps Thursday as well. Weak flow fields through the
column suggest heavy rain will be the main hazard.

Barring any more unforeseen shortwaves, Thursday night appears
dry. However, that will be a short-lived dry-out as the 500 mb
ridge starts to get suppressed southward. A cold front will drop
southward toward the Lower Ohio Valley into a very moist and
unstable air mass. Pops will again increase from north to south on
Friday. The window of dangerous heat indices continues to narrow,
and it now looks confined mainly to Friday just ahead of the cold
front. Thunder chances will continue Friday night as the front
settles across our region.

.LONG TERM...(Saturday through Tuesday)
Issued at 305 AM CDT Wed Aug 3 2016

Average confidence in the long term due to model differences.

Still very few changes synoptically over our area through the long
term period. Aloft the region will remain between the better flow to
our north and an H5 ridge over the southern plains. Through the
period the nose of the ridge attempts to build into our region, but
models not in the best agreement on the timing or placement. At the
surface models bring a frontal boundary into the lower Ohio Valley
on Saturday, show it becoming quasi-stationary and oriented NW-SE
over our CWA on Sunday, remaining over the same general area on
Monday, then showing frontolysis (weakening) and starting to lift
back to the north and east on Tuesday as a warm front.

Previous model runs were showing very little discontinuity across
the aforementioned front, but latest runs are showing minor
decreases in temperatures/dewpoints as slightly cooler/drier high
pressure manages to spread into the northeast half of our CWA
through Monday night. Over the southwest half of the CWA deep
moisture, plenty of instability, and periodic upper level
disturbances will provide enough forcing for ascent for at least
scattered showers and thunderstorms through the same period.
Coverage will be dependent upon on the position and magnitude of the
nose of the H5 ridge. Convective activity should be more widespread
on Tuesday as the frontal boundary moves across back across the area.

Temperatures will remain fairly close to normal through the period.
The southern sections of southeast Missouri could see triple digit
heat index values Saturday and Tuesday afternoons. Minor relief from
the humidity is expected over the northeast sections in the period,
however over the rest of the area dewpoints are forecast to remain
in the lower to mid 70s, so there appears to be no relief from the
humid/sticky conditions over those areas in the near future.

&&

.AVIATION...
Issued at 1211 PM CDT Wed Aug 3 2016

Scattered thunderstorms along the Ohio River into west KY will
continue ESE, with showers farther north along the Wabash river.
Will continue to see the chance of convection, as an upper level
system drops SE across the region through tonight. Best chances
will be east of the MS River. Will have a low confidence forecast
for now, with Vicinity terms, and variable cigs through the
forecast. Mainly VFR, but MVFR/IFR vsbys and cigs not out of the
question. Any variations can be handled with short term updates
when confidence increases. Winds will remain light.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 3, 2:49 AM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT WED AUG 3 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
349 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...INCLUDING
SOME STORMS WITH HEAVY RAINFALL.

PATCHY FOG EARLY THIS MORNING WILL REDUCE VISIBILITY TO ONE
QUARTER MILE OR LESS IN A FEW SPOTS...ESPECIALLY IN SOUTHWEST
INDIANA...THE WABASH VALLEY OF SOUTHEAST ILLINOIS...AND THE OHIO
RIVER COUNTIES OF NORTHWEST KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WITH THE EXCEPTION OF MONDAY NIGHT...THUNDERSTORMS ARE POSSIBLE
OVER ALL OR PART OF THE OUTLOOK AREA THROUGH THE PERIOD. LIGHTNING
AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.

HEAT INDICES ARE FORECAST TO REACH 100 TO 105 DEGREES THURSDAY
AFTERNOON OVER SOUTHEAST MISSOURI AND PARTS OF WESTERN KENTUCKY.
THE HOTTEST DAY OF THE WEEK WILL MOST LIKELY BE FRIDAY...WHEN HEAT
INDICES FROM 100 TO 107 ARE EXPECTED ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 9:27 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 AM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HEAVY RAIN       2 S JUNCTION            37.69N 88.24W
08/03/2016  E1.50 INCH       GALLATIN           IL   TRAINED SPOTTER

            30 MINUTE RAINFALL TOTAL. MINOR STREET FLOODING REPORTED.

&&

SMITTY
Special weather statement, Aug 3, 9:35 AM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CDT WED AUG 3 2016

ILZ089-090-094-031615-
POPE IL-MASSAC IL-JOHNSON IL-
1035 AM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MASSAC...WEST
CENTRAL POPE AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 1115 AM CDT...

AT 1034 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VIENNA...MOVING EAST SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VIENNA...NEW COLUMBIA...DIXON SPRINGS AND BELKNAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3731 8896 3746 8894 3745 8866 3730 8868
TIME...MOT...LOC 1534Z 277DEG 12KT 3737 8886

CN
Local storm report, Aug 3, 10:04 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1104 AM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HEAVY RAIN       CREAL SPRINGS           37.62N 88.84W
08/03/2016  E2.25 INCH       WILLIAMSON         IL   FIRE DEPT/RESCUE

            2 HOUR RAINFALL AMOUNT. MOST OF RAIN FELL IN PAST 45
            MINUTES.

&&

SMITTY
Special weather statement, Aug 3, 10:51 AM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 AM CDT WED AUG 3 2016

KYZ007>013-015>017-020>022-031800-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...SMITHLAND...BENTON...HARRIS GROVE...
KIRKSEY...MURRAY...NEW CONCORD...MARION...EDDYVILLE...CADIZ...
CANTON...LINTON...ROCKCASTLE...PRINCETON...FRYER...DIXON...
MADISONVILLE...HOPKINSVILLE...CALHOUN...GREENVILLE...ALLEGRE...
CLIFTY...ELKTON...GUTHRIE
1151 AM CDT WED AUG 3 2016

AT 1151 AM...STRONG THUNDERSTORMS CONTINUED TO MOVE SOUTHEAST
ACROSS WESTERN KENTUCKY. THE STRONGEST STORMS WILL MOVE FROM SALEM
AND MARION TO THE LAND BETWEEN THE LAKES AREA...AFFECTING
COMMUNITIES FROM BENTON TO EDDYVILLE AND PRINCETON.

VERY HEAVY RAINFALL COULD RESULT IN WATER ACROSS SOME ROADS THAT
TYPICALLY EXPERIENCE PROBLEMS. IT WILL NOT TAKE LONG GIVEN HOW
SATURATED GROUND CONDITIONS ALREADY ARE. CONTINUE TO MONITOR NOAA
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE.

CN
Local storm report, Aug 3, 12:16 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
116 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       CADIZ                   36.87N 87.82W
08/03/2016  M1.25 INCH       TRIGG              KY   TRAINED SPOTTER

            20 MINUTE RAINFALL ACCUMULATION

&&

SMITTY
Local storm report, Aug 3, 12:37 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HEAVY RAIN       PADUCAH                 37.07N 88.64W
08/03/2016  M1.00 INCH       MCCRACKEN          KY   ASOS

            18 MINUTE RAINFALL ACCUMULATION

&&

SMITTY

The radar

The Ft Campbell radar (KHPX), 22 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Todd

When
August 3, 1:15 PM CST
Where
Todd County, 3 mi W of Allegre
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
36.930, -87.274

A tree was down over a road near the Christian County line.

Flood, Todd

When
August 3, 1:15 PM CST to 1:45 PM CST
Where
Todd County, 3 mi W of Allegre to 3.69 mi SE of Allegre
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.930, -87.274

Water was over several roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650242, 650243.